Georgia, 2021

Damaging Winds in Georgia, July 30, 2021

July 30, 2021 · NWS FFC · 2 events in 2 counties and zones

A moist and moderately unstable airmass along with very strong daytime heating to produce isolated strong to severe thunderstorms over portions of north Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A moist and moderately unstable airmass along with very strong daytime heating to produce isolated strong to severe thunderstorms over portions of north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 30, 2:41 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 30, 2:41 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
341 PM EDT Fri Jul 30 2021

...Afternoon Area Forecast Discussion - Heat Advisories in effect
today and tomorrow...

.SHORT TERM /Tonight through Saturday Night/...

Clouds earlier helped keep temperatures a little lower than
originally forecast, but we are still climbing into the 90s across
the area. Heat indices are broaching 100 across north Georgia and
have already passed 105 in several locations across central
Georgia and should continue climbing. Heat advisory remains in
effect across most of north and central Georgia as a result.

Otherwise, cu field is starting to mature in north Georgia and
across eastern TN, where glaciation of cu is noted and there are even
a few orphaned anvils from failed CI attempts. Expect some storms
to begin to form in north Georgia very soon. CI in TN is being
aided by weak frontal boundary that is pushing into the area and
continuing to slowly sag to the south ahead of very weak impulse
located within the broad upper level trough. Convective models
have highlighted this area as having potential for some
thunderstorms this afternoon as well, so have maintained PoPs
across north Georgia tonight. There is a small chance of something
reaching the metro, but chances look to be small at this time.
Lows tonight will be quite warm in many places, only reaching into
the mid to upper 70s.

For overnight into tomorrow, weak front will push into north
Georgia, especially if enough storms with cold pools form this
evening, which should give some areas in the north a respite from
the heat and humidity. However, the Atlanta metro is right on the
border of this "cooler" air, and areas to the south will once
again be very warm and humid, so have chosen to issue another heat
advisory for tomorrow from the metro south. We may not quite make
our number criteria of 105 on the northern end of the advisory,
but after several days in a row of this, including overnight lows
which remain quite warm, vulnerable populations, such as those
without A/C, are getting little in the way of a chance to cool
down and recover. Overall, did end up bumping temperatures down a
bit in the forecast, which did preclude the need for excessive
heat warnings in central GA. Afternoon mixing, combined with some
chances for convection, should aide in keeping the heat indices
down a little.

Lusk

.LONG TERM /Sunday through Friday/...

Fcst period characterized by pattern shift as more enhanced moisture
phases with a amplifying upper trough digging southward. For Sunday,
thinking the blend might be too warm on resultant heat indices
especially with aforementioned moisture return and expected
increased convective coverage but cannot rule out perhaps another
and possible last Heat Advisory to portions of the area to put
this heat streak to bed. For pops, have likely to high end chance
Sunday for most of area, and even categorical for central GA
Monday as another piece of energy further amplifies. Little
progression with overall trough is expected through the week,
though should cutoff by midweek. There is some discrepancy on
extent of the moisture axis east of the trough, but overall should
support majority of the week to have a gradient of lower pops NW
to greater SE. The environment most days looks to have marginally
conditional instability with less than marginal deep layer shear
near 30-35 kts so not expecting severe but multicell development
or some more organized segments of storms could allow for
localized increased wind threat with stronger storms. Also any
perturbation traversing the low could aid forcing for a bit more
organized convection and will have to monitor as we get closer
with this setup.

Baker

&&

.AVIATION...
18Z Update...
VFR conditions expected through the period. Only exception may be
for very small chances of a thunderstorm affecting the ATL metro
TAF sites this evening, though chances small enough to forgo any
TEMPO for it. That is largest source of uncertainty. Winds will be
W to NW otherwise from 4-10 kts. Expect cu field to develop each
afternoon, otherwise just some cirrus about.

//ATL Confidence...18Z Update...
High confidence all elements, with only small uncertainty around
metro TAF site thunderstorms this afternoon.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          75  94  75  95 /  20  10  10  50
Atlanta         75  93  76  95 /  20  20  10  60
Blairsville     67  87  68  86 /  20  10  30  70
Cartersville    73  93  74  93 /  30  10  10  60
Columbus        77  97  76  98 /   5  20  20  60
Gainesville     74  91  74  92 /  20  10  10  60
Macon           76  96  76  98 /   5  30  20  60
Rome            74  93  75  93 /  30  10  20  60
Peachtree City  75  94  76  95 /  10  20  10  60
Vidalia         78  97  78  96 /   5  40  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Chattahoochee...Chattooga...Cherokee...
Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...Dawson...
DeKalb...Dodge...Dooly...Douglas...Emanuel...Fayette...Floyd...
Forsyth...Glascock...Gordon...Greene...Gwinnett...Hall...
Hancock...Haralson...Harris...Heard...Henry...Houston...
Jackson...Jasper...Jefferson...Johnson...Jones...Lamar...
Laurens...Macon...Madison...Marion...Meriwether...Monroe...
Montgomery...Morgan...Muscogee...Newton...North Fulton...
Oconee...Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Treutlen...Troup...Twiggs...Upson...Walton...Warren...
Washington...Webster...Wheeler...Wilcox...Wilkes...Wilkinson.

Heat Advisory from 11 AM to 8 PM EDT Saturday for the following
zones: Baldwin...Barrow...Bibb...Bleckley...Butts...
Chattahoochee...Clarke...Clayton...Coweta...Crawford...Crisp...
DeKalb...Dodge...Dooly...Emanuel...Fayette...Glascock...Greene...
Gwinnett...Hancock...Harris...Heard...Henry...Houston...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Macon...Marion...
Meriwether...Monroe...Montgomery...Morgan...Muscogee...Newton...
North Fulton...Oconee...Oglethorpe...Peach...Pike...Pulaski...
Putnam...Rockdale...Schley...South Fulton...Spalding...Stewart...
Sumter...Talbot...Taliaferro...Taylor...Telfair...Toombs...
Treutlen...Troup...Twiggs...Upson...Walton...Warren...
Washington...Webster...Wheeler...Wilcox...Wilkes...Wilkinson.

&&

SHORT TERM...Lusk
LONG TERM....Baker
AVIATION...Lusk
Hazardous weather outlook, Jul 30, 2:50 PM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
350 PM EDT Fri Jul 30 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-312000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
350 PM EDT Fri Jul 30 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A heat advisory is in effect today from 11 AM to 8 PM EDT for much
of the area except the far north, as heat index values of 105F
will be possible.

Isolated to scattered thunderstorms will be possible in north
Georgia today. A few storms could become strong with heavy rain,
gusty winds and frequent lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

A heat advisory is in effect Saturday from 11 AM to 8 PM EDT for
areas along I-85 and points south. Heat index values of up to 105
will be possible, with some isolated higher values in parts of
central Georgia.

For Saturday, isolated thunderstorms are possible in north
Georgia with a greater chance or scattered coverage in central
Georgia. By Sunday scattered afternoon thunderstorms will become
more widespread across the area. This trend will continue into
next week. Any storms could become strong with heavy rain, gusty
winds and frequent lightning. A few severe cannot be ruled out
with damaging winds as the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Jul 30, 3:32 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
432 PM EDT Fri Jul 30 2021

GAZ003>005-007-302100-
Gilmer GA-Whitfield GA-Catoosa GA-Murray GA-
432 PM EDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILMER...WHITFIELD...
NORTHEASTERN CATOOSA AND MURRAY COUNTIES UNTIL 500 PM EDT...

At 432 PM EDT...a strong thunderstorm was near Varnell, or near
Dalton...moving southeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dalton, Chatsworth, Ringgold, Varnell, Eton, Tunnel Hill, Cohutta,
Crandall, Tails Creek, Sumac, Ramhurst, Rocky Face, Tilton, Mill
Creek, Beaverdale, Dawnville, Fort Mountain State Park and North
Georgia Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3466 8457 3461 8482 3462 8491 3463 8491
      3462 8493 3462 8497 3491 8517 3499 8492
      3499 8480
TIME...MOT...LOC 2032Z 332DEG 11KT 3486 8494

WIND...40MPH
Special weather statement, Jul 30, 3:45 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
445 PM EDT Fri Jul 30 2021

GAZ020-021-302115-
Cherokee GA-Bartow GA-
445 PM EDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND NORTHEASTERN BARTOW
COUNTIES UNTIL 515 PM EDT...

At 445 PM EDT...a line of strong thunderstorms was along a line
extending from Pine Log to near Waleska...and moving southeast at 15
mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Canton, Cartersville, Woodstock, Holly Springs, White, Waleska,
Buffington, Hickory Flat, Union Hill, Lake Arrowhead, Red Top
Mountain State Park, Folsom, Little River Landing, George Washington
Carver St Pk, Lebanon, Salacoa Valley, Pine Log, Sutallee, Funkhouser
and Bridgemill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3438 8458 3438 8446 3419 8426 3419 8433
      3417 8435 3415 8436 3413 8470 3440 8488
      3441 8458
TIME...MOT...LOC 2045Z 320DEG 14KT 3435 8474 3432 8451

WIND...40MPH

The radar

The Northeast Alabama radar (KHTX), 102 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whitfield

When
July 30, 3:55 PM EST to 4:25 PM EST
Where
Whitfield County, 1.27 mi S of Gordon Spgs to 2.42 mi S of Union Point
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.812, -84.973

The Whitfield County Emergency Manager reported numerous trees and power lines blown down across the eastern side of Dalton.

Thunderstorm Wind, Bartow

When
July 30, 6:05 PM EST to 6:30 PM EST
Where
Bartow County, 1.04 mi NW of Atco to 0.45 mi W of Atco
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Social Media
Coordinates
34.190, -84.834

A report was received over social media of several trees blown down along Burnt Hickory Road around the intersection with Sugar Valley Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963837, 963838.